Nebraska, 2010

Hail in Nebraska, July 19, 2010

July 19, 2010 · NWS CYS · 9 events in 3 counties and zones

Several strong storms developed over east central Wyoming and moved into portions of the Nebraska Panhandle early Monday evening, but did not produce large hail. The storm which eventually became a prolific hail-producing supercell rapidly developed over central Niobrara County and tracked east-southeast into northern Sioux County where it deposited quarter and half dollar size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Several strong storms developed over east central Wyoming and moved into portions of the Nebraska Panhandle early Monday evening, but did not produce large hail. The storm which eventually became a prolific hail-producing supercell rapidly developed over central Niobrara County and tracked east-southeast into northern Sioux County where it deposited quarter and half dollar size hail. The stom then intensified and accelerated southeast across southern Dawes and eastern Box Butte counties before exiting into LBF's CWA. It generated several reports of large hail ranging from ping pong ball to baseball size. A residence just northeast of Marsland in Dawes County sustained window damage on its north side. This storm also generated several TBSS signatures, and at one time produced 140 knots of storm top divergence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 19, 2:15 PM MST, 4 hours 13 minutes earlier.

Area forecast discussion, Jul 19, 2:15 PM MST, 4 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
315 PM MDT MON JUL 19 2010

.UPDATE...UPDATED FIRE WEATHER SECTION.

&&

.FIRE WEATHER...CANCELLED RED FLAG WARNING FOR ALL BUT THE LOWER
ELEVATIONS OF CARBON COUNTY. RED FLAG CRITERIA HAVE NOT BEEN MET
AND ARE NOT EXPECTED TO BE MET AS PREVIOUSLY THOUGHT. GUSTY WINDS
WILL OCCUR WITH THUNDERSTORMS MOVING THROUGH THE AREA...BUT ARE
NOT EXPECTED TO PERSIST.

&&

.PREV DISCUSSION... /ISSUED 230 PM MDT MON JUL 19 2010/

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
ZONAL FLOW WILL OCCUR ACROSS THE AREA OVERNIGHT AND A FAST MOVING
DISTURBANCE WILL MOVE ACROSS THE NORTHERN PORTIONS OF THE CWA THIS
EVENING. THIS DISTURBANCE WILL HELP TO KICK OFF SCATTERED SHOWERS
AND THUNDERSTORMS ACROSS THE EXTREME NORTHERN NEB PANHANDLE...WITH
ISOLATED THUNDERSTORMS ACROSS THE REST OF THE AREA. A FEW STORMS
COULD BE SEVERE AROUND THE CDR AREA AND NORTH WITH LARGE HAIL AND
GUSTY WINDS THE MAIN THREAT. THE ISOLATED STORMS ACROSS THE REST
OF THE AREA ARE NOT EXPECTED TO BE SEVERE...BUT SMALL HAIL AND
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THE STRONGER CELLS.
SURFACE WINDS WILL SHIFT TO THE N TO NE TONIGHT AS A COOL FRONT
MOVES SOUTH ACROSS THE CWA. ISOLATED SHOWERS AND THUNDERSTORMS
WILL PERSIST ACROSS THE AREA AFTER MIDNIGHT...THEN LOWER CLOUDS
AND FOG WILL MOVE INTO THE AREA BEHIND THE FRONT BY EARLY MORNING AND
WILL OCCUR MAINLY EAST OF THE LARAMIE RANGE. SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS THE WY PORTION OF THE CWA TUES
AFTERNOON AND EVENING...WITH ISOLATED STORMS IN THE NEB PANHANDLE.
LIS WILL BE FROM -2 TO -3 EAST OF THE LARAMIE RANGE...WITH CAPES
OVER 1000 J/KG ALONG THE CO BORDER. CAPE VALUES ELSEWHERE WILL BE
FROM 500 TO 750 J/KG SO SEVERE STORMS LOOK UNLIKELY AT THIS POINT.
HIGH TEMPERATURES WILL BE AROUND NORMAL ON TUESDAY.

LONG TERM...WEDNESDAY THROUGH MONDAY...
MODELS IN FAIRLY GOOD AGREEMENT OVERALL WITH THE EXPECTED UPPER
PATTERN BUT DIFFER ON INDIVIDUAL FEATURES.  BASICALLY AREA WILL
REMAIN ON NORTHERN FRINGE OF UPPER HIGH CENTERED OVER THE SOUTHERN
PART OF THE COUNTRY.  THIS UPPER HIGH WILL SHIFT MORE TOWARDS THE
SOUTHEAST PART OF THE COUNTRY DURING THE MID PART OF THE WEEK WHICH
WILL ALLOW FOR ENHANCED MONSOONAL MOISTURE TO RIDE UP OVER THE
REGION.  MEANWHILE UPPER TROF EXPECTED TO MOVE EAST ACROSS THE
NORTHERN TIER STATES WEDS THRU THURSDAY AND SHOULD ENHANCE
CONVECTION ACROSS THE CWA.  SOME DRYING EXPECTED LATE IN THE WEEK
THROUGH THE WEEKEND AS UPPER RIDGE AXIS NOSES WESTWARD AND ACTS TO
SHUT OFF BETTER MOISTURE BUT SHOULD SEE A RETURN OF MOISTURE BY
EARLY NEXT WEEK AS UPPER HIGH SHIFTS EAST AGAIN.  TEMPERATURES WILL
REMAIN NEAR TO SOMEWHAT ABOVE NORMAL OVERALL DURING THIS PERIOD.

AVIATION...18Z TAFS. VFR CONDITIONS WILL PREVAIL ACROSS THE AREA
THROUGH THIS EVENING. THE ONLY EXCEPTION WILL BE IN AND NEAR
THUNDERSTORMS WHERE BRIEF MVFR CONDITIONS WILL BE POSSIBLE. GUSTY
SURFACE WINDS WILL OCCUR ALONG AND WEST OF THE LARAMIE RANGE
THROUGH THIS AFTERNOON. LO CIGS AND VSBYS WILL DEVELOP EAST OF
THE LARAMIE RANGE AFTER MIDNIGHT TONIGHT AND WILL CONTINUE UNTIL
MID MORNING ON TUES. THIS WILL RESULT IN IFR CONDITIONS IN THIS
AREA DURING THIS TIME.

FIRE WEATHER...WILL KEEP RED FLAG WARNING GOING THROUGH AT LEAST
MID AFTERNOON. CONDITIONS OVER THE DISTRICT HAVE NOT MET RED FLAG
CRITERIA YET...BUT MAY FOR A COUPLE HOURS THIS AFTERNOON. WIND
SPEEDS IN AREAS WITH LOW RH HAVE NOT BEEN THAT STRONG AND THE
AREAS WITH STRONG WINDS HAVE NOT HAD LOWER HUMIDITIES. WILL
CONTINUE TO MONITOR THROUGH THE LATE AFTERNOON. RHS WILL BE
CONSIDERABLY HIGHER ON TUES AS A COOLER AIR MASS MOVES OVER THE
DISTRICT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...RED FLAG WARNING UNTIL 7 PM MONDAY FOR WYZ104-WYZ109-WYZ110.
NE...NONE.

&&

SHORT TERM/AVIATION...
LONG TERM...
Hazardous weather outlook, Jul 19, 9:04 AM MST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1004 AM MDT MON JUL 19 2010

WYZ101>119-201615-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1004 AM MDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WEST WINDS ARE EXPECTED TO INCREASE THROUGH THE MORNING HOURS AND
BECOME QUITE GUSTY THIS AFTERNOON. THESE WINDS...COMBINED WITH LOW
AFTERNOON HUMIDITIES AND HOT TEMPERATURES...WILL CREATE CRITICAL
FIRE WEATHER CONDITIONS THIS AFTERNOON.

ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON.
THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT SMALL
HAIL AND WIND GUST UP TO 50 MPH MAY OCCUR WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT OF THUNDERSTORMS WILL CONTINUE THIS WEEK AS SUBTROPICAL
MOISTURE MOVES INTO THE ROCKY MOUNTAIN REGION. LOW PRESSURE MOVING
IN FROM THE SOUTHWEST WILL INTERACT WITH THIS MOISTURE TUESDAY AND
WEDNESDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON
AND EVENING...AND AGAIN WEDNESDAY AFTERNOON AND EVENING. AREAS
ALONG AND EAST OF A LINE FROM DOUGLAS TO CHEYENNE WILL BE THE MOST
LIKELY AREA TO EXPERIENCE THESE SEVERE THUNDERSTORMS. LARGE HAIL...
DAMAGING WINDS AND HEAVY RAINFALL LEADING TO FLASH FLOODING WILL
BE THE PRIMARY THREATS WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY OR TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-201615-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1004 AM MDT MON JUL 19 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING. A FEW STORMS COULD BECOME SEVERE ACROSS THE
EXTREME NORTHERN NEBRASKA PANHANDLE WITH LARGE HAIL AND DAMAGING
THUNDERSTORM WINDS BEING THE MAIN THREAT. ELSEWHERE...THE STORMS
ARE NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE SMALL HAIL AND WIND
GUSTS UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT OF THUNDERSTORMS WILL CONTINUE THIS WEEK AS SUBTROPICAL
MOISTURE MOVES INTO THE ROCKY MOUNTAIN REGION. LOW PRESSURE MOVING
IN FROM THE SOUTHWEST WILL INTERACT WITH THIS MOISTURE TUESDAY AND
WEDNESDAY. SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON
AND EVENING...AND AGAIN WEDNESDAY AFTERNOON AND EVENING. LARGE
HAIL...DAMAGING WINDS AND HEAVY RAINFALL LEADING TO FLASH
FLOODING WILL BE THE PRIMARY THREATS WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED ACROSS MOST OF THE
AREA...BUT MAY BE NEEDED AROUND THE CHADRON AREA LATE THIS
AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 19, 4:37 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
537 PM MDT MON JUL 19 2010

NEZ002-200015-
DAWES NE-
537 PM MDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN DAWES COUNTY UNTIL 615
PM MDT...

AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF AGATE DAM RESERVOIR...OR 25
MILES NORTHWEST OF CHADRON...MOVING SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
CHADRON AIRPORT AROUND 605 PM MDT.
CHADRON AROUND 610 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JAMSKI
Special weather statement, Jul 19, 5:16 PM MST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
616 PM MDT MON JUL 19 2010

NEZ002-095-200130-
DAWES NE-NORTH SIOUX NE-
616 PM MDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN SIOUX AND
NORTHERN DAWES COUNTIES UNTIL 730 PM MDT...

AT 612 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS 24 MILES WEST OF CHADRON...AND NEAR THE CHADRON
AIRPORT...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JAMSKI
Special weather statement, Jul 19, 5:31 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
631 PM MDT MON JUL 19 2010

NEZ095-WYZ102-200130-
NIOBRARA COUNTY WY-NORTH SIOUX NE-
631 PM MDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL AND SOUTHEASTERN
NIOBRARA AND NORTHWESTERN SIOUX COUNTIES UNTIL 730 PM MDT...

AT 626 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTHEAST OF LANCE CREEK...OR 24 MILES
NORTH OF LUSK...MOVING SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JAMSKI
Special weather statement, Jul 19, 6:16 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
716 PM MDT MON JUL 19 2010

NEZ095-200200-
NORTH SIOUX NE-
716 PM MDT MON JUL 19 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SIOUX COUNTY UNTIL 800
PM MDT...

AT 712 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES NORTH OF HARRISON...OR 24 MILES SOUTH OF
EDGEMONT...MOVING SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

JAMSKI

The radar

The Rapid City radar (KUDX), 169 km away, was scanning. The volume nearest the first event began at 01:26 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Sioux

When
July 19, 6:28 PM MST to 6:30 PM MST
Where
Sioux County, 9 mi N of Harrison
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.810, -103.870

Some as big as half dollars.

Hail, Sioux

When
July 19, 6:48 PM MST to 6:50 PM MST
Where
Sioux County, 9 mi NE of Harrison
Measured
1 in hail
Reported by
COOP Observer
Coordinates
42.772, -103.745

Hail, Dawes

When
July 19, 7:19 PM MST to 7:22 PM MST
Where
Dawes County, 14 mi SSE of Crawford
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
42.493, -103.295

Hail, Dawes

When
July 19, 7:20 PM MST to 7:22 PM MST
Where
Dawes County, 4 mi NE of Marsland
Measured
1.75 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
42.491, -103.245

Golfball and larger. Broke windows on the north side of house.

Hail, Box Butte

When
July 19, 7:40 PM MST to 7:42 PM MST
Where
Box Butte County, 6 mi N of Hemingford
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.407, -103.070

Hail, Box Butte

When
July 19, 7:46 PM MST to 7:48 PM MST
Where
Box Butte County, 2 mi N of Hemingford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.349, -103.070

Hail, Box Butte

When
July 19, 7:49 PM MST to 7:51 PM MST
Where
Box Butte County, 2 mi S of Hemingford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.291, -103.070

Hail, Box Butte

When
July 19, 7:54 PM MST to 7:56 PM MST
Where
Box Butte County, Hemingford
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
42.320, -103.070

Hail, Box Butte

When
July 19, 8:09 PM MST to 8:11 PM MST
Where
Box Butte County, 9 mi NE of Alliance
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.192, -102.756

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233978, 233979, 233980, 233981, 233982, 233983, 233984, 233985, 233986.